I've had migraines off and on since I was a young teen and since I've gotten ill with fibromyalgia and lupus, they have gotten worse (I'm aware that they can go along with both/either one of those conditions). The past several months they have gotten much more frequent and severe - sometimes having 3-4 of them a week. They are "typical" migraines with the visual auras, nausea, vomiting, light and sound sensitivity, etc. - nothing in that regard has changed. My doctor has referred me to a neurologist to see about the migraines and I have an appointment with them the middle of January (first available appointment they had).
About 3-4 weeks ago, I came down with a horrible case of bronchitis and a severe asthma attack - for which my doctor gave me an antibiotic and put me on prednisone - to stay on the prednisone at least until he sees me again the 11th of January. I've been on prednisone many times in my life for my asthma, lupus, arthritis - so it's not a new medication for me and I'm well aware of all of the possible side effects of it, especially when having to take it long term.
However, this time, since being on prednisone I've noticed a remarkable thing and I'm not sure if it's just me or if anyone else has had this happen. In these 3-4 weeks that I've been on the prednisone, I've only had ONE migraine and it was nowhere near as severe as they had been recently and did not last very long (unlike the others recently that have lasted a minimum of 24 hours each).
Am I nuts or is it possible that the prednisone is actually HELPING my migraines? Of course, I plan on asking both my regular doctor and the neurologist about this also, but I was just wondering if anyone else has ever tried prednisone for migraines or noticed a change for the better in their migraines if they've had to be on it for other reasons. It's especially interesting/strange to me because quite often when I've had to be on prdnisone in the past, it has actually caused me to have headaches (not migraines, but "regular" headaches) - so for it to actually be helping the migraines is very astonishing to me.
Any suggestions/ideas/information regarding this possiblity would be greatly appreciated. Thanks!
Sorry to hear about your medical conditions. I also have asthma, fibromyalgia and daily migraines as well as other medical conditions, so I can sympathize.
Yes, steroids can help headaches. But I think that you are sounding a bit casual about the "possible side effects". Steroids destroy your whole body. There are many other treatments and medications to treat your migraines. Take what you need to take for your asthma, etc., but don't take steroids for your migraines.
Oh crud! I just typed an entire response and dummy me went to choose your answer as the best answer BEFORE I hit post a comment - and lost my entire response! Hopefully I can remember what I typed!
Thank you so much for your response to my question. I'm sorry you also suffer from multiple health issues and daily migraines.
It is nice to know, however, that I'm not actually crazy and that others have had steroids help migraines also. This was just something that I am not used to - as I said in my original post, the prednisone usually ends up CAUSING headaches (although not migraines) for me when I have to be on it - I've nicknamed them my "steroid headaches".
Believe me - I have NO intention of staying on the prednisone any longer than I absolutely have to - either for the asthma or for possible prevention of migraines. I suredly did not mean to sound like I was downplaying the side effects of prednisone - they ARE horrible. I've had to be on it so often in my life (and sometimes at HIGH doses), I know it has already ruined my bones, already ruined my stomach, etc. Right now I have no choice but to be on it, but as soon as it's ok for me to start weaning down adn get off of it completely again, I definitely plan on doing it.
I've tried Imitrex for the migraines, but was not able to take it - it shot my BP up very quickly and very high (170/103) and gave me chest pains. I know there are other meds out there for migraines, so I'm hopeful that when I go to the neurologist in a couple of weeks, they'll have an idea of which one/s I can try that might not do that to me.
Again, thank you so much for your response - I hope 2012 brings you much improved health and much happiness!
BTW, I also took prednisone for 8 months due to a severe lung disease caused by a medication that the doctor never checked me about. I even questioned her at the time about being on it steadily and was told that it was just a low level antibiotic with no problems. I have osteroporosis even after taking Fosamax for the past 6 years.
I do hope that your appt. with the neurologist will be helpful to you. From reading these postings, there are many inadequate ones. With the frequency of the headaches that you have, you need a daily prophylactic medication that will help to reduce/prevent the headaches. Otherwise taking any pain killer, even something over the counter, just causes constant rebound headaches. That's what my first neurologist did to me after my stroke with my severe migraines. He just put me on Lorcet, 24/7, which is an opiate pain killer. What an idiot!
My next appointment with another neurologist, 8 months later, gave me nerve block injections which reduced my migraines so much that I went off the Lorcet cold turkey. Other doctors thought I would need rehab for it. Then a doctor wanted me to get an endoscopy to check for pre-cancerous cells in my esophagus, but had me wait for months to get it because she didn't think the anesthesia would work after taking the opiates for so long! What if I had been in a car accident??? So hopefully I've made my point.
There are treatments as well, including accupuncture, Botox injections, many prophylactic medications, a new Butrans patch which gives you non-addictive 24/7 opiates, etc. So do not give up. There is much hope for you.
I took 5 days of prednisone for a upper respiratory issue that wouldn't go away and my migraines which can be up to 4 days a week went away- I mean for like an entire month!! I didn't realize the connection until the next month or so. Now I've researched that it's actually a treatment for people who are stuck in a long migraine and cannot get out.
I know this post is from a few years ago. however, I need to correct your misinformation for others. Who may come here looking for information. Butrans patch is a HIGHLY addictive and powerful opiate medication. In fact there is no such thing as a "non addictive" opiate. Thanks....Dr. Strack
I just started having migraines a couple of months ago when the neurologist changed my antidepressant from Pristiq to Imipram. It was at my request since my co-pay for Pristiq has gone from $104/month to over $225/month in less than a year. I am retired and disabled, so I thought if I changed antidepressants I could save over $200/mo, which isn't much to some, but it IS to me. Anyway, the neurologist just prescribed Prednisone to help with the migraines. I've only taken one dosage(60 mg) last night as it was just called in yesterday. I'm praying this new med works even though it's just for six days. I've never had to deal with this problem. I have had breast cancer, heart surgery due to MRSA (causing endocarditis--destroyed the mitral valve), detached retina, several strokes, SEPSIS, and stomach surgery. I am praying this works. Anyone else out there can pray for me, too. I know it works...now I hope the Prednisone works! Thanks for your time. --Jet
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.